Texas, 2008

Damaging Wind and High Wind in Texas, June 7, 2008

June 7, 2008 · NWS LUB · 4 events in 3 counties and zones

A small complex of thunderstorms moved eastward from the plains of New Mexico towards the western South Plains during the evening of the 7th. These storms produced a swath of severe winds over Hockley County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A small complex of thunderstorms moved eastward from the plains of New Mexico towards the western South Plains during the evening of the 7th. These storms produced a swath of severe winds over Hockley County.

As the severe convection began to weaken, intense gradient winds developed beneath the mid and upper level convective debris clouds. This resulted in a swath of high winds over portions of northeastern Hockley, Lamb and Hale Counties. Gusts up to 58 mph were recorded within the belt of highest winds. The winds destroyed at least one irrigation pivot north of Abernathy (Hale County) around 22:15 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 7, 1:40 PM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT SAT JUN 7 2008

.SHORT TERM...
ANOTHER WARM AND WINDY DAY IS IN PROGRESS...THOUGH THIS TIME THERE
IS ACTUALLY APPRECIABLE LOW-LEVEL MOISTURE IN PLACE...WITH SURFACE
DEWPOINTS HOLDING THE LOW TO MIDDLE 60S FOR ALL BY THE VERY
NORTHWEST ZONES AS OF 19Z. STORY OVER THE NEXT 24 HOURS WILL BE THE
CONTINUATION OF THE WARM...RELATIVELY MOIST AND BREEZY TO WINDY
CONDITIONS...ALONG WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE VERY WESTERN ZONES THIS AFTN/EVNG...AND AGAIN SUNDAY
AFTERNOON.

ALOFT...WEST TEXAS WILL REMAIN BETWEEN A BROAD TROUGH ACROSS THE
WESTERN CONUS...AND AN ELONGATED RIDGE OVER THE SOUTHEAST. SEVERAL
WEAK DISTURBANCES WILL MOVE THROUGH THE TROUGH /WELL TO OUR NORTH
AND NORTHWEST/ AS THE ENTIRE FEATURE EDGES EASTWARD. AT THE
SURFACE...THE DRYLINE WILL EXTEND FROM THE WESTERN TEXAS PANHANDLE
INTO SOUTHEAST NEW MEXICO BY LATE THIS AFTERNOON. CONVERGENCE ALONG
THE DRYLINE MAY BE ENOUGH TO SPARK AN ISOLATED STORM OR TWO...THOUGH
WARM MID-LEVEL TEMPERATURES AND A GENERAL LACK OF UPPER SUPPORT
MIGHT HAVE SOMETHING TO SAY ABOUT THAT. IF STORMS DO FIRE...MODERATE
INSTABILITY AND SUFFICIENT WIND SHEAR WILL SUPPORT A SEVERE
THREAT...INCLUDING GUSTY WINDS AND LARGE HAIL. HAVE MAINTAINED A
SLIGHT CHANCE OF STORMS ACROSS THE WESTERN ZONES THROUGH 03Z...AFTER
WHICH ANY ACTIVITY SHOULD DIMINISH. THE LLJ WILL AGAIN CRANK UP
TONIGHT TO 40-50 KTS...AND THIS WILL HELP TO KEEP THE WINDS UP...THE
MOISTURE IN AND RESULT IN ANOTHER MILD NIGHT. ADDITIONALLY...THERE
MAY AGAIN BE AT LEAST PATCHY LOW CLOUDS AROUND SUNDAY
MORNING...THOUGH LATEST MODEL SOUNDINGS SUGGEST THE LOW-LEVELS MAY
STAY WARM ENOUGH AND WELL MIXED ENOUGH TO LIMIT LOW CLOUD COVERAGE.

SUNDAY WILL AGAIN BE WARM...WINDY AND RELATIVELY MOIST. SOUTHERLY
WINDS WILL LIKELY APPROACH THE LOW END OF ADVISORY LEVELS /WITH A
FEW PLACES FLIRTING WITH ADVISORY LEVELS AGAIN/ AS THE LLJ MIXES
DOWN DURING THE MID-MORNING...BEFORE DROPPING OFF SOMEWHAT AGAIN
LATE MORNING/AFTERNOON. AFTER RETREATING WESTWARD TONIGHT...THE
DRYLINE WILL AGAIN ADVANCE TO AT OR AROUND THE TX/NM BORDER SUNDAY
AFTERNOON...BRINGING WITH IT ANOTHER CONDITIONAL CHANCE OF
THUNDERSTORMS BY LATE AFTERNOON.

.LONG TERM...
FCST AREA TO REMAIN BETWEEN UPPER LEVEL RIDGE OVER THE GULF COAST
AND UPPER TROUGH OVER THE INTERMOUNTAIN WEST THROUGH THE PERIOD.
INITIAL SHORTWAVE TROUGH TO MOVE OUT OF THE WESTERN CONUS
TROUGH...ACROSS THE NRN PLAINS AND SRN CANADA EARLY IN THE WEEK.
ASSOCIATED COLD FRONT TO MOVE INTO THE PANHANDLE SUNDAY WITH
CONVECTION ALONG IT POSSIBLY MOVING SWD INTO THE FCST AREA SUNDAY
NIGHT. GFS AND ECMWF THEN MOVE THIS FRONT THROUGH THE FCST AREA
MONDAY WHILE WRF-NAM KEEPS IT TO THE NORTH. WILL SIDE WITH THE
GFS/ECMWF SOLUTIONS ATTM AND EXTEND SLIGHT CHC POPS INTO MONDAY
NIGHT AS WELL AS COOL TEMPS SOME MONDAY...SPLITTING DIFFERENCE
BETWEEN MET AND MAV NUMBERS.

TUESDAY THEN APPEARS QUIET WITH RETURN FLOW BRINGING BACK LOW
LEVEL MOISTURE. NEXT SHORTWAVE TROUGH PROGGED TO ROTATE OUT OF THE
WRN CONUS TROUGH WED/THU WITH A TIGHTENING AND EWD SHIFT OF THE
DRYLINE ONTO THE SOUTH PLAINS. COULD SEE ISOLATED THUNDER
DEVELOPMENT IF CAP CAN BE BROKEN. CAP LIKELY TO BE PRETTY STRONG
AND TEND TO LEAN AGAINST THUNDER CHANCES. WILL MAINTAIN SMALL AREA
OF SLIGHT CHANCE WEDNESDAY. THEN QUESTION IS WHETHER THE NEXT
FRONT WILL HAVE ENOUGH IMPETUS TO GET INTO THE FCST AREA IN THE
THU/FRI TIME FRAME. THAT WILL LIKELY DEPEND UPON HOW MUCH
CONVECTION CAN BREAK OUT ALONG IT IN THE CNTL PLAINS A DAY OR TWO
BEFOREHAND. WILL POPS BELOW MENTIONABLE LEVELS FOR NOW GIVEN
UNCERTAINTY...BUT DID REFLECT GFS FRONTAL PASSAGE IN THE
DETERMINISTIC WIND GRIDS AND A SLIGHT DOWNWARD REFLECTION IN
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  96  63  85  59 /  20  20  20  10  10
TULIA         70  94  65  82  62 /  10  20  20  10  10
PLAINVIEW     71  93  66  81  63 /  10  10  20  10  10
LEVELLAND     70  95  67  88  62 /  10  10  10  10  10
LUBBOCK       74  93  69  87  66 /   0  10  10  10  10
DENVER CITY   71  95  67  91  64 /  10  10  10  10  10
BROWNFIELD    71  94  68  89  65 /  10  10  10  10  10
CHILDRESS     76  96  71  83  67 /   0  10  20  20  20
SPUR          71  93  71  86  67 /   0  10  10  20  20
ASPERMONT     76  95  72  86  69 /   0  10  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Jun 7, 10:19 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT SAT JUN 7 2008

TXZ021>044-081630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1119 AM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ALONG A
DRYLINE LOCATED FROM THE WESTERN TEXAS PANHANDLE INTO SOUTHEAST
NEW MEXICO....THOUGH WARM MID-LEVEL TEMPERATURES MAY PRECLUDE
DEVELOPMENT. IF ISOLATED STORMS DO DEVELOP THEY WILL LIKELY
BECOME STRONG TO SEVERE...WITH GUSTY WINDS AND LARGE HAIL
POSSIBLE...GENERALLY WEST OF A LINE FROM HART TO AMHERST TO
PLAINS. ANY STORMS ARE EXPECTED TO RAPIDLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY AFTERNOON AND
EVENING...MAINLY ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND
NORTHERN SOUTH PLAINS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
POSSIBLE WITH STORMS IN THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE IN ISOLATED AREAS ACROSS THE
WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

In the hours before

Special weather statement, Jun 7, 6:12 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT SAT JUN 7 2008

TXZ021-080045-
PARMER TX-
712 PM CDT SAT JUN 7 2008

...STRONG THUNDERSTORM ACROSS PARMER COUNTY...

AT 707 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF OKLAHOMA LANE...OR ABOUT 16
MILES NORTHWEST OF MULESHOE...MOVING NORTHEAST AT 40 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH AND ONE HALF INCH DIAMETER
HAIL ARE POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

KW
Special weather statement, Jun 7, 7:11 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
811 PM CDT SAT JUN 7 2008

TXZ039-080145-
YOAKUM TX-
811 PM CDT SAT JUN 7 2008

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM APPROACHING
YOAKUM COUNTY...

AT 807 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM NEAR TATUM NEW MEXICO...OR 27 MILES WEST OF
PLAINS...MOVING NORTHEAST AT 30 MPH. THIS STORM HAS A HISTORY OF
PRODUCING SEVERE WIND GUSTS...AND HAIL IS ALSO POSSIBLE. IF THIS
STORM MAINTAINS ITS CURRENT TRACK AND INTENSITY...IT WILL IMPACT THE
BRONCO AREA AROUND 830 PM CDT.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 7, 8:01 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CDT SAT JUN 7 2008

TXZ033-034-039-040-080230-
HOCKLEY TX-COCHRAN TX-TERRY TX-YOAKUM TX-
901 PM CDT SAT JUN 7 2008

...STRONG THUNDERSTORM OVER YOAKUM...TERRY...COCHRAN AND HOCKLEY
COUNTIES...

AT 856 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF PLAINS...MOVING NORTHEAST AT 30
MPH. THIS STORM MAY PRODUCE LOCALIZED STRONG WIND GUSTS NEAR 55 MPH
AND PERHAPS SMALL HAIL.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

The radar

The Lubbock radar (KLBB), 67 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
June 7, 8:37 PM CST to 8:50 PM CST
Where
Hockley County, Sundown to 4 mi S of Levelland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -102.500

A small complex of thunderstorms produced a swath of severe winds over portions of Hockley County during the evening hours of the 7th. At 20:37 CST the public estimated gusts up to 60 mph at Sundown. This estimate was consistent with measurements from a nearby Texas Tech University West Texas Mesonet site which recorded gusts of 57 mph. By 20:50 CST, gusts of 58 mph were additionally recorded by a Texas Tech University West Texas Mesonet site just south of Levelland. Media reports suggested that utility outages near the community of Pettit were related to the wind's, but no specific reports of damage were received.

High Wind, Hockley

When
June 7, 9:15 PM CST to 10:45 PM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lamb

When
June 7, 9:15 PM CST to 10:45 PM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hale

When
June 7, 9:15 PM CST to 10:45 PM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101024, 101025, 101026, 101027.